Maryland, 2005

Winter Storm in Maryland, January 22 to 23, 2005

January 22 to 23, 2005 · NWS PHI · 5 events in 5 counties and zones

A very potent Alberta low pressure system dropped heavy snow (with some sleet mixed in farther south) across the Maryland Eastern Shore. Snow began falling during the morning of the 22nd and fell at its heaviest during the afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A very potent Alberta low pressure system dropped heavy snow (with some sleet mixed in farther south) across the Maryland Eastern Shore. Snow began falling during the morning of the 22nd and fell at its heaviest during the afternoon. The snow mixed with sleet in Talbot and Caroline Counties and reduced accumulations. Precipitation ended during the late evening of the 22nd in southern parts of the Eastern Shore, but took until the morning of the 23rd to end in Cecil County. Gusty northwest winds which followed in the wake of the storm caused considerable drifting snow and hampered road crews efforts as drifts continued to form on roads through the night of the 23rd. There were several accidents. But, because this occurred on a Saturday (the 22nd), the number of accidents were less than one would expect from a storm of this magnitude. Many sporting and community events were cancelled. Church services on Sunday were canceled. The strong winds on the 23rd also caused power outages. Schools were closed on the 24th in Cecil County. Specific snowfall accumulations 9 inches in Elkton (Cecil County), 8 inches in Chestertown (Kent County), 7.5 inches in Port Deposit (Cecil County), 6.3 inches in Stevensville (Queen Anne's County), 6 inches in Denton (Caroline County) and 4.0 inches in Easton (Talbot County). The winter storm was caused by a very powerful Alberta low pressure system. This type of low rarely produce snowfalls of this intensity. This low moved southeast from eastern Montana on the morning of the 21st to southern Minnesota on the evening of the 21st to near Dayton, Ohio around sunrise on the 22nd. It then moved to just south of Erie, Pennsylvania on the afternoon of the 22nd. A secondary low pressure system was forming over the lower Chesapeake Bay on the afternoon of the 22nd. It would become the main low over the next twelve hours. It deepened quickly as it moved northeast and passed near the Nantucket, Massachusetts buoy at 7 a.m. EST on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 22, 4:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 22, 4:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST SAT JAN 22 2005

.SHORT TERM (TODAY THROUGH SUNDAY)...
MODELS CONTINUE TO HANDLE SYSTEM WELL WITH NORTH SHORT WAVE DROPPING
SOUTH RAPIDLY AND EVENTUALLY MERGING WITH THE SHORT WAVE OUT OF THE
PACIFIC NW. EXTREMELY LOW TEMPS AND DPTS WILL BE SLOW TO RISE AS
CLOUDS WILL SPREAD OVER FA BEFORE OR SHORTLY AFTER SUN RISE. SNOW
WILL SPREAD IN RAPIDLY AND SPREAD ACROSS ENTIRE AREA. HEAVIEST SNOWS
WILL BE LATE AFTERNOON INTO EARLY TONIGHT WITH RATES OF 1 TO 2
INCHES PER HOUR. AS ENERGY TRANSFERS OFF THE COAST AND THE SYSTEM
DEEPENS WINDS WILL PICK UP AND DRIFTING AND BLOWING WILL ENTER THE
MIX. SPEAKING OF MIX...STILL EXPECT SOME RAIN MIXING ALONG THE
IMMEDIATE COAST FROM ATLANTIC COUNTY SOUTH. SNOW WILL END SUNDAY
MORNING WITH DRIFTING AND BLOWING CONTINUING. TOTAL AMOUNTS OVER ARE
GENERALLY 10 TO 18 INCHES.

.LONGER TERM PREVIOUS (SUNDAY NIGHT AND BEYOND)...
ONCE THE STORM DEPARTS FROM THE SHORT TERM WE ARE LEFT IN A
NORTHWEST FLOW AT H5 WITH A FEW SHORT WAVES THAT WILL CROSS THE
AREA. ONE PASSES ACROSS THE REGION MONDAY AND BOTH MODELS HAVE
DIFFERENT AREAS FOR THE LIGHT QPF WITH THIS SYSTEM. THE ETA IS
FURTHER TO THE NORTH WITH THE GFS PUTTING ITS PRECIP ACROSS SE PA
AND THE DELMARVA. I HAVE LEFT THE SLIGHT CHANCE FOR -SN ACROSS THE
REGION FROM THE PREVIOUS FCST FOR NOW. THE QUICK MOVING SYSTEM WILL
EXIT THE REGION MONDAY NIGHT...BUT I DECIDED TO LEAVE A FEW -SHSN
ACROSS THE POCONOS FOR THE FIRST PART OF THE NIGHT.

AS THE MEAN TROUGH OVER THE ATLANTIC BEGINS TO MOVE FURTHER AWAY
TUESDAY...THE FLOW BECOMES MORE WESTERLY AT H5 WITH THE NEXT
DISTURBANCE PROGGED TO MOVE TO THE NORTH OF OUR REGION WEDNESDAY AND
THURSDAY. I DECIDED TO JUST MENTION A CHC OF SNOW OR RAIN SHOWERS
FOR THE WED-THU PERIOD FOR NOW SINCE THE MODELS WILL PROBABLY VARY
WITH THE TIMES AND AREAS FOR THE NEXT FEW DAYS. FAIR WEATHER
EXPECTED FRIDAY. TEMPERATURES WILL BEGIN TO MODERATE AFTER
TUESDAY...BUT I TRIED TO SHAVE SEVERAL DEGREES OFF THE MEX TEMPS DUE
TO THE FACT THE AMPLE SNOW COVER WILL PROBABLY REMAIN OVER THE
REGION FROM THE SHORT TERM.

&&

.AVIATION...
CI IS CURRENTLY SPREADING OVER THE AREA. CIGS WILL LOWER THIS
MORNING AS THE WINTER STORM APPROACHES FROM THE WEST. EXPECT SNOW TO
MOVE IN FROM WSW TO ENE BEGINNING AROUND 14Z. SHORTLY AFTER THE
ONSET OF THE SNOW CIGS AND VSBYS WILL BECOME MVFR AND THEN IFR.
EXPECT LIFR CONDS BY OR SHORTLY AFTER 18Z ALL AREAS. BY MID OR LATE
AFTERNOON, SOME RAIN MAY MIX WITH THE

&&

.MARINE...
WILL PUT STORM WARNINGS UP FROM SANDY HOOK TO LITTLE EGG INLET, WITH
GALE WARNINGS ELSEWHERE. ONCE THE STORM REORGANIZES ALONG THE COAST,
WINDS AND SEAS WILL DRAMATICALLY INCREASE. THAT WILL OCCUR AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH MUCH OF SUNDAY. WILL CONTINUE
THE COASTAL FLOOD WATCH FOR THE NEW JERSEY COAST. IT WILL TAKE A
MINIMUM OF 3 FT ABOVE NORMAL TO PRODUCE MODERATE FLOODING AND THAT
IS WHAT THE COMPUTER GUIDANCE IS GIVING US. THE HIGH TIDE IN
QUESTION WILL OCCUR SUNDAY MORNING BETWEEN 615 AND 730 AM. WELL
TAKE A LOOK AT LATER GUIDANCE TO DECIDE WHETHER OR NOT TO GO TO A
WARNING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...WINTER STORM WARNING ALL ZONES PAZ055-060>062-067>071
      SATURDAY THROUGH SUNDAY.
.NJ...WINTER STORM WARNING ALL ZONES NJZ001-007>010-012>022>027
      SATURDAY THROUGH SUNDAY.
      COASTAL FLOOD WATCH FOR SUNDAY MORNING FOR RARITAN BAY
      AND THE NJ COAST FROM SANDY HOOK SWD TO CAPE MAY.
.MD...WINTER STORM WARNING ALL ZONES MDZ008-012-015-019-020 SATURDAY
      THROUGH SUNDAY.
.DE...WINTER STORM WARNING ALL ZONES DEZ001>004 SATURDAY
      THROUGH SUNDAY.
.MARINE...STORM WARNING ANZ450-451.
          GALE WARNING ANZ452>455-430-431

SHORT TERM...ZEV
LONG TERM...OHARA
AVIATION/MARINE...RPW
Hazardous weather outlook, Jan 22, 4:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EST SAT JAN 22 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-230956-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
458 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A WINTER STORM WARNING COVERS THE ENTIRE AREA INTO SUNDAY MORNING.
TOTAL SNOW FALL IS EXPECTED TO BE GENERALLY 10 TO 18 INCHES. BLOWING
AND DRIFTING OF THE SNOW WILL BE A PROBLEM TONIGHT.
ALONG THE COAST A COASTAL FLOOD WATCH FOR SUNDAY MORNING IN NEW
JERSEY. GALE AND STORM WARNINGS ARE ALSO UP ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FOR SNOW MEASUREMENTS THIS
AFTERNOON AND TONIGHT.

WN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
January 22, 9:00 AM EST to 10:00 PM EST
Where
Caroline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Winter Storm, Cecil

When
January 22, 9:00 AM EST to January 23, 11:00 AM EST
Where
Cecil forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
January 22, 9:00 AM EST to January 23, 8:00 AM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Winter Storm, Queen Annes

When
January 22, 9:00 AM EST to January 23, 8:00 AM EST
Where
Queen Annes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Winter Storm, Talbot

When
January 22, 9:00 AM EST to 10:00 PM EST
Where
Talbot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5434896, 5434897, 5434898, 5434899, 5434900.